Super-acute onset of tumor lysis syndrome accompanied by hypercytokinemia during treatment of Hodgkin's lymphoma with ABVD chemotherapy

Takaaki Suzuki, Masahiro Takeuchi, Hiromi Saeki, Shingo Yamazaki, Hitomi Koga, Daijiro Abe, Miki Nishimura, Chiaki Nakaseko, Hiromitsu Nakasa, Hiroyoshi Nakamura, Noritaka Ariyoshi, Mitsukazu Kitada

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Background: Tumor lysis syndrome (TLS) is a group of life-threatening metabolic complications that can occur after initiation of cancer chemotherapy. Onset of TLS in the middle of chemotherapy, however, has not been reported previously in patients with hematologic malignancies.Objective: We report a case of a patient who experienced TLS of super-acute onset accompanied by hypercytokinemia during chemotherapy treatment with a combination of doxorubicin (Adriamycin), bleomycin, vinblastine, and dacarbazine (ABVD).Case summary: A 36-year-old Japanese man (height, 182 cm; weight, 83 kg; body surface area, 2.04 m2) was admitted to the hospital for the treatment of malignant lymphoma (clinical stage IVB Hodgkin's lymphoma). Chemotherapy was initiated using the ABVD regimen (doxorubicin [Adriamycin] 25 mg/m2 by 30-minute infusion, bleomycin 9 mg/m2 by 30-minute infusion, vinblastine 6 mg/m2 by bolus injection, and dacarbazine 375 mg/m2 by 2-hour infusion). During the dacarbazine infusion, the patient's body temperature rose from 36.5°C to 42°C; he experienced a convulsion and then lost consciousness. The convulsion was not suppressed despite the use of diazepam (5 mg IV twice) and phenytoin (500 mg IV). The patient was then transferred to the intensive care unit and sedated using a continuous infusion of midazolam (10 mg/h). Levels of serum lactate dehydrogenase, aspartate aminotransferase, uric acid, blood urea nitrogen, and creatinine evaluated shortly after the ABVD regimen were outside normal limits. In addition, interleukin-6 (IL-6) concentrations were elevated to 54,220 pg/mL. Continuous hemodiafiltration was immediately performed to lower the elevated levels of IL-6. The next day, IL-6 concentrations decreased to 97 pg/mL, and the patient was weaned from ventilator support and sedation. The patient had no adverse effects after the event. According to the results of an assessment using the Naranjo adverse drug reaction probability scale (score = 3), the development of TLS in this patient was possibly related to the chemotherapy regimen.Conclusions: ABVD chemotherapy was possibly associated with the super-acute onset of TLS in this patient. In addition, hypercytokinemia occurred with TLS, which led to pyrexia, convulsion, and loss of consciousness.

Original languageEnglish
Pages (from-to)527-531
Number of pages5
JournalClinical Therapeutics
Volume32
Issue number3
DOIs
Publication statusPublished - Mar 1 2010
Externally publishedYes

    Fingerprint

Keywords

  • Acute
  • Hypercytokinemia
  • Lymphoma
  • Tumor lysis syndrome

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Suzuki, T., Takeuchi, M., Saeki, H., Yamazaki, S., Koga, H., Abe, D., Nishimura, M., Nakaseko, C., Nakasa, H., Nakamura, H., Ariyoshi, N., & Kitada, M. (2010). Super-acute onset of tumor lysis syndrome accompanied by hypercytokinemia during treatment of Hodgkin's lymphoma with ABVD chemotherapy. Clinical Therapeutics, 32(3), 527-531. https://doi.org/10.1016/j.clinthera.2010.03.010